How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Loretta Your Own Question
Dr. Loretta
Dr. Loretta, Veterinarian
Category: Veterinary
Satisfied Customers: 28182
Experience:  25 years of experience in large and small animal medicine.
16881297
Type Your Veterinary Question Here...
Dr. Loretta is online now
A new question is answered every 9 seconds

I have a 9 year old black lab who is around 72lbs. He has been

This answer was rated:

I have a 9 year old black lab who is around 72lbs. He has been on Thyoxine .8mg twice a day for four years. In the past year he has been put on Amlodipine/Norvasc 2.5mg once a day and Benazepril 10mg once a day also for high blood pressure. He also gets an adequan injection once a month for hip displasia. He also has a sensitive stomach. He goes thru spouts of vomiting and diarrhea several times a year. He's also not as active. Is he on too much medication? Also is there anything else I can do for his hips besides the shots, swimming and giving him more pills?
Good Morning!

These medications that your guy is on are very good for these conditions and will not cause him any harm. I do not believe that he is on too many medications but there are a few things that I would do differently. One is that I would stop the ADequan injections and start your guy on a daily supplement of Glucosamine/Chondroitin if he is not already. This will decrease his need for the ADequan.

The other medications may or may not be contributing to his digestive issues and a special diet for a sensitive stomach may help him through this. Because he has a sensitive stomach, the use of anti inflammatory medications could make this worse. The ADequan injections may have to be re instituted if he does not respond as well to the Glucosamine/Chondroitin supplements.

Exercise is always a good idea for a dog with arthritis. Swimming is the best since it does not cause any further compression of the joints. Walking on a leash will also be helpful to keep his joints fluid. There are some homeopathic remedies that may help your guy through bad periods such as PetAlive Muscle and Joint Support. This has herbs that are specific for bone and joint health without medications that may interfere with other medications or bother his digestive tract.

www.nativeremedies.com/petalive/muscle-joint-support-supplements.html

I hope this helps...please let me know if I can give you any other information...
Customer: replied 6 years ago.
Thank you very much for your reply and help. I have tried to give him a Glucosamine/Chondroitin supplement but he threw up, and it wasn't even the full dose. He eats Blue dog food for sensitive stomachs. The food seems to help him more than regular large breed food and large breed senior food. I'm going to the website you sent for the PetAlive and I hope it works. He's such a great dog and he doesn't even look like he's 9 years old. I just so badly want him to be more active and to get up and down with more ease. Thank you!
Your poor guy! He seems so young to have such problems. It makes me wonder if he has inherited some of his issues....

I have found that dogs that are sensitive to medications will respond well to Homeopathic medications and I really think this will help your guy!!

Have a Great Day!!
Dr. Loretta and 2 other Veterinary Specialists are ready to help you